Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 104, NWS Norman, OK

September 1, 2016Bryan County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 1, 2016, 2:16 PM CDT for Bryan County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2016, 2:16 PM CDT (19:16 UTC)
Expired
Sep 1, 2016, 5:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Bryan County, OK

The radar

The Norman radar (KTLX), 181 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WGUS54 KOUN 011916
FFWOUN
OKC013-012215-
/O.NEW.KOUN.FF.W.0104.160901T1916Z-160901T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CDT THU SEP 1 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BRYAN COUNTY IN SOUTHEASTERN OKLAHOMA...

* UNTIL 515 PM CDT
  
* AT 215 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS OCCURRING OR IS IMMINENT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOKCHITO...BENNINGTON AND BLUE. 

ADDITIONAL RAINFALL AMOUNTS OF AT LEAST ONE INCH ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3391 9622 3403 9628 3416 9603 3415 9596
      3414 9595 3413 9595 3412 9594 3397 9594

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 11:04 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 1, 11:04 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1104 AM CDT THU SEP 1 2016

.UPDATE...
Lowered high temperatures/decreased probabilities of thunder this
afternoon.

&&

.DISCUSSION...
Expect broken to overcast skies to continue into the afternoon
as 925-700 mb relative humidity are progged to stay nearly
saturated through the period.

Consequently, lowered high temperatures this afternoon. Locations
in central and northern Oklahoma will likely stay seasonably cool in
the 70s--around 15 degrees below average.

As a result, also opted to decrease the probabilities for thunder
(only included isolated thunder) across central/northern Oklahoma
as the greater MUCAPE will likely be across southern Oklahoma and
western north Texas this afternoon.

Mahale

&&

.PREV DISCUSSION... /issued 620 AM CDT THU SEP 1 2016/

AVIATION...
Developing showers and storms will become more widespread this
morning, impacting most TAF sites at some point today. Do to the
scattered nature of these storms, there is some uncertainty in the
timing, though in general convection should spread southeastward
through the day. Intermittent IFR ceilings should lift to MVFR and
VFR by mid morning.

Day

PREV DISCUSSION... /issued 323 AM CDT THU SEP 1 2016/

DISCUSSION...
One last shortwave and weak front associated with the Great Lakes
trough is set to push through the region today, which combined with
the abundant moisture present will bring scattered to widespread
showers and thunderstorms. Possible impacts include heavy rainfall
leading to flooding and strong wind gusts, though weak shear should
keep storms from becoming severe.

After this shortwave leaves the area, a surface high builds in to
the northeast, bringing drier air in and limiting precip chances
over the next few days. Temperatures gradually warm back up to the
low to mid 90s. Saturday and Sunday may see a slight chance for some
precip in our western counties as a shortwave associated with the
next trough moves through, but moisture will be limited and forcing
from the trough look to be weak. Outside of this, generally dry
weather will continue until Tuesday as the northwest trough begins
to move in.

As the northwest upper low moves in, low rain chances return to the
area mid to late week next week.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  64  86  63 /  50  10  10   0
Hobart OK         78  64  86  65 /  60  20  10  10
Wichita Falls TX  84  68  87  67 /  60  30  20  10
Gage OK           75  60  83  64 /  60  10  10  10
Ponca City OK     81  60  83  60 /  40   0   0   0
Durant OK         85  69  87  64 /  60  20  10   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

10/26
Hazardous weather outlook, Sep 1, 11:56 AM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT THU SEP 1 2016

OKZ004>048-050>052-TXZ083>090-021700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1156 AM CDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL POSSIBLE
THIS AFTERNOON INTO THE EVENING...PRIMARILY ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS. THE PRIMARY HAZARD WILL BE
LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY AND
SATURDAY...PRIMARILY ACROSS PARTS OF FAR WESTERN AND SOUTHWESTERN
OKLAHOMA INTO NORTH TEXAS. ISOLATED THUNDERSTORMS WILL CONTINUE TO
BE POSSIBLE ACROSS PARTS OF THE AREA THROUGH WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE

In the hours before

Special weather statement, Sep 1, 2:05 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT THU SEP 1 2016

OKZ052-011930-
BRYAN OK-
205 PM CDT THU SEP 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BRYAN COUNTY UNTIL
230 PM CDT...

AT 204 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF UTICA...MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ACHILLE...KEMP...ALBANY AND UTICA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3384 9605 3385 9610 3383 9610 3384 9615
      3382 9615 3381 9618 3380 9618 3381 9616
      3376 9618 3375 9623 3377 9627 3377 9629
      3370 9632 3382 9640 3395 9625
TIME...MOT...LOC 1904Z 312DEG 11KT 3384 9627

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:03 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Kingfisher3 hr
Aug 31, 7:52 PM CDTAreal Flood AdvisoryOUNCotton3 hr
Aug 31, 8:09 PM CDTSpecial Weather StatementOUNWoodward36 min
Sep 1, 12:28 AM CDTAreal Flood AdvisoryOUNGrant3 hr
Sep 1, 4:38 AM CDTAreal Flood AdvisoryOUNMajor3 hr
Sep 1, 9:33 AM CDTAreal Flood AdvisoryOUNCuster, Washita117 min
Sep 1, 1:31 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan3 hr
Sep 1, 2:05 PM CDTSpecial Weather StatementOUNBryan25 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.